Missouri, 2003

Winter Storm in Missouri, February 16, 2003

February 16, 2003 · NWS PAH · 5 events in 5 counties and zones

A winter storm produced mainly sleet over much of southeast Missouri. One to two inches of sleet, mixed with some freezing rain and snow, was common north of the Sikeston area.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A winter storm produced mainly sleet over much of southeast Missouri. One to two inches of sleet, mixed with some freezing rain and snow, was common north of the Sikeston area. The most snow was reported north of Cape Girardeau, with up to 4 inches of sleet and snow at Perryville. The most freezing rain was reported south of Cape Girardeau, with up to a quarter inch of ice glazing surfaces in Mississippi County. The storm occurred during the Presidents Day holiday weekend. Icy road conditions contributed to a fatal vehicle accident on Interstate 55 in New Madrid County that killed three people (indirect storm fatalities). A car slid across the median of the highway and slammed into a tractor trailer rig. Minutes later, also on Interstate 55 in New Madrid County, a person walking toward a disabled motorist was killed by a car that slid into him and into the disabled vehicle. The two occupants of the disabled vehicle were seriously injured. The total number of accidents was relatively low during the storm. Police attributed this partly to fewer people commuting to work or school during the holiday weekend. Even after the holiday weekend, some schools delayed or cancelled classes until roads improved. Places from Poplar Bluff to New Madrid recorded less than one half inch of sleet.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 16, 2:28 AM CST, 32 minutes earlier.

Area forecast discussion, Feb 16, 2:28 AM CST, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
228 AM CST SUN FEB 16 2003

MIXED WINTRY PRECIPITATION ONGOING OVER MOST OF THE FA. WILL MAINTAIN
WINTER STORM WARNING...WITH MANY AREAS REPORTING ACCUMULATIONS OF
ICE...GENERALLY UP TO 1/4 INCH...BUT HAVING SIGNIFICANT IMPACTS ON
TRAVEL. THE PRECIPITATION APPEARS TO BE MIXING WITH SLEET...AND
PERHAPS LIGHT SNOW FROM SAY...CARBONDALE TO EVANSVILLE
NORTHWARD...WITH MAINLY FREEZING RAIN SOUTH OF THERE. STILL YET TO
CHANGE OVER IN THE HOPKINSVILLE AREA. IF YOU BUY INTO THE MODEL
SOUNDINGS...THE PRECIP SHOULD BE MAINLY FREEZING RAIN. BUT ENOUGH
COLD AIR UNDER THE WARM LAYER MUST BE HAVING SOME EFFECT. WILL
CONTINUE WITH WINTRY PRECIP TODAY THROUGH THIS EVENING. WILL GO WITH
1/4 INCH ICE ACCUMULATIONS ON AVERAGE...SINCE IT SEEMS WE HAVE MORE
OF A MIX ACROSS THE NORTH 1/2 OF THE CWFA...WITH ACCUMULATION OF
SLEET AND SNOW AROUND 1 INCH...PERHAPS 2 IN THE NORTH AS WELL.
EXPECT A DIMINISHING TREND BY THIS AFTERNOON AS BEST QG / OMEGA
850-500MB SHIFTS NORTHEAST...AND MID LEVELS BEGIN TO DRY SOMEWHAT.
STILL VERY MOIST SFC THROUGH 700MB...AND WITH H7/H5 TROF AXIS NOT
THROUGH...STILL COULD BE SOME LIGHT PRECIP...ENOUGH TO CONTINUE
PROBLEMS ACROSS THE AREA...THUS THE HEADLINES WILL REMAIN
INTACT...AND RUN THROUGH EARLY TONIGHT. WENT AHEAD AND ADDED IN SE
MO COUNTIES INTO THE WARNING THAT WERE PREVIOUSLY IN AN
ADVISORY...AS SIGNIFICANT PRECIP STILL SEEN ADVANCING NORTHEAST IN
THAT AREA PER REGIONAL RADAR LOOP.

LATE TONIGHT THROUGH MONDAY...PRECIP SHOULD BE OVER...WITH A SLOW
DECREASE IN THE CLOUDS EXPECTED WEST TO EAST BY LATE MONDAY INTO
MONDAY EVENING. WONT GET TOO CARRIED AWAY WITH DECREASING THE
CLOUDS AS THEY SEEM TO HANG ON LONGER THAN FORECAST. SPED UP THE
ARRIVAL OF RAIN TO LATE TUESDAY NIGHT...AS THE GFS CONTINUES TO BE
QUICKER WITH THE ARRIVAL OF THE NEXT SYSTEM. ETA AGREES WITH GFS
WITH REGARD TO TIMING. WILL CONTINUE THE CHANCE THROUGH WEDNESDAY.
EXPECT WARMER TEMPERATURES AS WELL THIS WEEK AS A MORE QUASI ZONAL
FLOW SETS UP OVER THE CONUS. FINALLY...FOR THE SYSTEM LATE THIS
WEEK. GFS WANTS TO BRING IN RAIN BY FRIDAY MORNING. ECMWF/CANADIAN
SOLUTIONS SHOW MORE DEFINITION WITH REGARD TO AN UPPER LEVEL TROF
OVER THE SW U.S. FRIDAY...WHILE THE GFS IS MORE BROAD AND FASTER
WITH THE TROF. WILL BUY INTO THE ECMWF/CANADIAN SOLUTIONS AND GO
AHEAD AND INTRODUCE A CHANCE OF RAIN BY FRIDAY AFTERNOON AND
CONTINUE THE CHANCE INTO EARLY SATURDAY...WHICH WILL BE SLOWER THAN
WHAT THE GFS SUGGESTS.

BOTH MAV/FWC RUNNING TOO WARM BASED ON REAL TIME OBSERVATIONS. WILL
GO WITH COLDEST NUMBERS...BLEND MAV AND ETA12 TEMPS. WILL USE A
COMPROMISE AFTER TONIGHT.

.PAH...WINTER STORM WARNING SE MO...SRN IL...SW IN AND MOST OF
W KY. WINTER WEATHER ADVISORY FOR TRIGG...CHRISTIAN...MUHLENBERG
AND TODD COUNTIES IN W KY...BOTH HEADLINES FOR TODAY AND EARLY
TONIGHT.
Hazardous weather outlook, Feb 15, 9:55 PM CST, 5 hours 5 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-161100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
955 PM CST SAT FEB 15 2003

...WINTER STORM WARNING IN EFFECT FOR ALL OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND PORTIONS OF SOUTHEAST MISSOURI AND
WESTERN KENTUCKY FOR TONIGHT THROUGH SUNDAY NIGHT...

...WINTER WEATHER ADVISORY IN EFFECT FOR THE REMAINDER OF SOUTHEAST
MISSOURI AND WESTERN KENTUCKY FOR TONIGHT THROUGH SUNDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...OVERNIGHT

PERIODS OF FREEZING DRIZZLE AND FREEZING RAIN ARE EXPECTED TO
DEVELOP FROM NORTH TO SOUTH ACROSS THE QUAD STATE TONIGHT.  AS A
RESULT A WINTER STORM WARNING HAS BEEN ISSUED FOR MOST OF THE QUAD
STATE FOR TONIGHT THROUGH SUNDAY EVENING.  FOR DETAILS PLEASE REFER
TO THE WINTER STORM WARNING PRODUCT /SDFWSWPAH/.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

PERIODS OF FREEZING DRIZZLE AND FREEZING RAIN ARE EXPECTED TO
CONTINUE THROUGH MUCH OF THE DAY ON SUNDAY.  A CHANGE OVER TO SLEET
AND EVENTUALLY SNOW WILL ALSO BE POSSIBLE BEFORE THE PRECIPITATION
ENDS ON SUNDAY EVENING.  FOR DETAILS PLEASE REFER TO THE WINTER
STORM WARNING PRODUCT /SDFWSWPAH/.

.SPOTTER INFORMATION STATEMENT...

ANY REPORTS OF FREEZING OR FROZEN PRECIPITATION AND ANY ICE OR SNOW
ACCUMULATIONS WOULD BE GREATLY APPRECIATED TONIGHT AND SUNDAY.

DRS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter storm. Local standard time, as filed.

Winter Storm, Bollinger

When
February 16, 3:00 AM CST to 2:00 PM CST
Where
Bollinger forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.322, -90.026 (the zone’s center; the record gives no point)

Winter Storm, Cape Girardeau

When
February 16, 3:00 AM CST to 2:00 PM CST
Where
Cape Girardeau forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.384, -89.684 (the zone’s center; the record gives no point)

Winter Storm, Mississippi

When
February 16, 3:00 AM CST to 2:00 PM CST
Where
Mississippi forecast zone
Reported by
TRAINED SPOTTER
Coordinates
36.828, -89.291 (the zone’s center; the record gives no point)

Winter Storm, Perry

When
February 16, 3:00 AM CST to 2:00 PM CST
Where
Perry forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.707, -89.824 (the zone’s center; the record gives no point)

Winter Storm, Scott

When
February 16, 3:00 AM CST to 2:00 PM CST
Where
Scott forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.053, -89.568 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5341770, 5341771, 5341772, 5341773, 5341774.